Hail, Greenup
- When
- June 4, 11:40 PM EST
- Where
- Greenup County, 2 mi W of Warnock
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 38.500, -83.017
Thunderstorms developed in Ohio during the late afternoon and evening hours, ahead of a slowing advancing cold front. Later that evening, the storms affected northeast Kentucky.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Thunderstorms developed in Ohio during the late afternoon and evening hours, ahead of a slowing advancing cold front. Later that evening, the storms affected northeast Kentucky.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 4, 6:56 PM EST, 4 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 756 PM EDT SAT JUN 4 2011 .SYNOPSIS... COLD FRONT APPROACHES TONIGHT...SLIPPING THROUGH THE AREA SUNDAY INTO SUNDAY NIGHT. HIGH PRESSURE SAILS ACROSS MONDAY. A WARM FRONT CROSSES TUESDAY. ANOTHER COLD FRONT ARRIVES LATE WEEK. && .NEAR TERM /THROUGH SUNDAY NIGHT/... WEAK WARM FRONT WILL RACE THROUGH THE CWA THIS AFTERNOON AND EXIT. A THIN LINE OF CONVECTION HAS FORMED AND HAS BEEN SPOTTY ALONG THE FRONT. CONVECTION HOLDING TOGETHER DESPITE HEADING INTO LOWER DEW POINTS AND DRIER AIR. THESE STORMS HOWEVER SHOULD WEAKEN AND FALL APART AS IT DOES. LOW PRESSURE OVER GREAT LAKES WILL DROP SOUTH OVERNIGHT AND TRAILING COLD FRONT WILL MOVE ACROSS THE CWA LATER TONIGHT AND SUNDAY. KEPT LIKELY POPS INITIALLY NW AND THEN GENERALLY WENT WITH HIGH CHC POPS THE REST OF THE WAY AS FRONT MOVING THROUGH AT NIGHT/EARLY MORNING. FRONT PUSHES JUST SOUTH OF THE REGION BY LATE SUNDAY. AS IT PUSHES SOUTHEAST...SHOWER AND STORM CHANCES SHOULD DECREASE FROM THE NORTHWEST. HIGH PRESSURE BUILDS IN LATE SUNDAY NIGHT. LATEST MAX/MIN GUID REASONABLE WITH ONLY A FEW ADJUSTMENTS. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... HIGH PRESSURE TO START UNDER NW FLOW ALOFT. AS HIGH EXITS TO THE SE LATER MON...ALLOWING SW FLOW TO DEVELOP...RING OF FIRE PATTERN SETS UP WITH CONVECTIVE COMPLEXES ALONG THE SOUTHERN EDGE OF THE WESTERLIES RIDING OVER TOP OF THE RIDGE TO THE W AND THAN DOWN THE E SIDE OF IT...MUCH LIKE WHAT HAPPENED OVER NY AND PA LATE LAST NIGHT INTO TODAY. NAM12 HINTS AS FIRST SUCH COMPLEX MON NT INTO TUE MORNING...FOLLOWED BY ANOTHER LATE WED INTO WED NT. OTHER MODELS ARE MUCH MORE SUBTLE AT BEST WITH ANY SUCH FEATURES. NW-SE ORIENTED WARM FRONT MOVES THROUGH THE AREA SOMETIME TUE. THEREFORE...CONVECTIVE COMPLEXES HAVE A BETTER SHOT OF AFFECTING THE AREA MON NT...E OF THE WARM FRONT...COMPARED WITH TUE NT...ONCE THE FRONT HAS PASSED. IF THE DEW POINT GRADIENT CANNOT CLEAR THE AREA BY TUE NT...THEN THE DOOR IS LEFT OPEN A BIT. GIVEN THE TOUGH NATURE OF HITTING THE FORMATION AND THEN SUBSEQUENT TIMING AND OVERALL PLACEMENT OF COMPLEXES OF THIS NATURE...AND PER ISC...KEPT POPS NO HIGHER THAN SLIGHT CHANCE MON NT AND DID NOT EVEN CODE UP ANY ADDITIONAL COMPLEXES AT ALL AFTER THAT AT THIS TIME. LOWS LOOKED GOOD AT THIS DISTANCE. UNLESS IT RAINS SOON...THINGS ARE DRYING OUT...SO RAISED HIGHS TO THE LOWER MET...WITH THE HIGHER MAV CONTINUING TO RUN TOO HIGH. AGAIN...IF IT REMAINS DRY...AND CLEANER RIDGING TAKES HOLD AT SOME POINT...THEN THE MAV MAY BE GIVEN SOME CREDENCE. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... BASICALLY DRY FCST INTO THU AS UPPER RIDGING NOSES EWD INTO THE AREA. RIDGE IS ONCE AGAIN FLATTENED THU AS ANOTHER S/W TROF RIDES OVER TOP OF IT. THIS WILL PUSH A COLD FRONT THROUGH LATE THU NT OR FRI. HAVE SLIGHT CHANCE FOR DIURNAL CONVECTION WED WITH RIDGE ALREADY FLATTENING AND SOUTHERN EDGE OF THE WESTERLIES A LITTLE CLOSER TO THE AREA. BETTER CHANCE THU INTO FRI AS THE COLD FRONT NEARS AND THEN CROSSES. BEST UPPER FORCING IS THU WITH WHAT IS LEFT OF WEAK FRONT PUSHING S THROUGH THE AREA FRI AS UPPER ENERGY MOVES E INTO NEW ENGLAND. SHAKY HIGH PRESSURE BRINGS DRY WEATHER FOR THE BALANCE OF THE PERIOD. HIGH IS SHAKY IN THAT IT PASSES WELL N OF THE AREA. THIS MAY ALLOW THE COLD FRONT TO TURN AROUND AND RETURN AS A WARM FRONT NEXT WEEKEND. MINOR TEMPERATURE CHANGES WITH HPC AND MEX REASONABLY CLOSE IN MOST CASES. RATHER WARM TO HOT WED AND THU AND THEN A BIT COOLER TO CLOSE OUT THE WEEK. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... STARTING THE PERIOD WITH VFR CONDITIONS. HOWEVER...SEVERE THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST OH...PASSING JUST WEST OF PKB AROUND 01-02Z. THESE STORMS WILL MOVE SOUTH SOUTHEAST ACROSS SOUTHEAST OH...PERHAPS IN BETWEEN OR AFFECTING HTS AND/OR CRW. THE THREAT FOR BRIEF IFR CONDITIONS UNDER HEAVY THUNDERSTORMS AND STRONG GUSTY WINDS EXISTS...BUT ITS DIFFICULT TO PINPOINT STORM TRACKS AS THEY MOVE TO THE RIGHT OF THE MEAN FLOW. BRIEF LOCALIZED MVFR CONDITIONS CAN BE EXPECTED IN THE VICINITY OF THESE STORMS. CIGS 40-50CB WITH THIS LINE AS WELL. VFR ELSEWHERE THROUGHOUT THE REST OF THE EVENING. ADDITIONAL SHOWERS/STORMS OVERNIGHT MAY RESULT IN MVFR/IFR CONDITIONS AFTER 06Z TONIGHT...MAINLY ACROSS THE NORTHERN SITES. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY... FORECAST CONFIDENCE: HIGH. ALTERNATE SCENARIOS: TIMING OF MVFR/IFR IN TSTMS MAY VARY OVERNIGHT AND EARLY SUNDAY MORNING. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 EDT 1HRLY 16 17 18 19 20 21 22 23 00 01 02 03 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H M CKB CONSISTENCY H H H H H H H H H H H M AFTER 00Z MONDAY... MVFR/IFR POSSIBLE IN THUNDERSTORMS SUNDAY AFTERNOON. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...TRM/JS NEAR TERM...ARJ SHORT TERM...TRM LONG TERM...TRM AVIATION...ARJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 948 PM EDT SAT JUN 4 2011 OHZ066-067-075-076-083>087-WVZ006>011-014>020-027>032-039-040-060200- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-VINTON-MEIGS-GALLIA-LAWRENCE- CABELL-MASON-WOOD-PLEASANTS-TYLER-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN- RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-UPSHUR- BARBOUR- 948 PM EDT SAT JUN 4 2011 ...SEVERE THUNDERSTORM WATCH 428 IN EFFECT UNTIL 2 AM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KYZ101>103-105-VAZ003-004-WVZ005-013-024>026-033>038-046-047-060200- GREENUP-CARTER-BOYD-LAWRENCE-DICKENSON-BUCHANAN-WAYNE-LINCOLN-MINGO- LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER- POCAHONTAS-RANDOLPH- 948 PM EDT SAT JUN 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1000 PM EDT SAT JUN 4 2011
OHZ076-WVZ010-011-019-020-031-050300-
DODDRIDGE WV-HARRISON WV-PLEASANTS WV-RITCHIE WV-TYLER WV-
WASHINGTON OH-
1000 PM EDT SAT JUN 4 2011
...A STRONG THUNDERSTORM WILL AFFECT DODDRIDGE...NORTHEASTERN
RITCHIE...NORTHEASTERN WASHINGTON...NORTHWESTERN HARRISON...PLEASANTS
AND TYLER COUNTIES...
AT 958 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES NORTHWEST
OF MIDDLEBOURNE...MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM.
THIS STORM WILL BE NEAR POINT LOOKOUT AROUND 1010 PM...ARVILLA AROUND
1015 PM...MIDDLEBOURNE AROUND 1020 PM...WICK...AND HEBRON AROUND 1025
PM...ALMA AROUND 1030 PM...MOUNTAIN...LIMA AND PENNSBORO AROUND 1035
PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3959 8090 3960 8084 3948 8071 3949 8067
3943 8055 3947 8049 3945 8036 3944 8036
3912 8088 3958 8130 3958 8104 3955 8103
3961 8095
26SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1055 PM EDT SAT JUN 4 2011
OHZ083-086-087-WVZ006-007-050400-
CABELL WV-GALLIA OH-JACKSON OH-LAWRENCE OH-MASON WV-
1055 PM EDT SAT JUN 4 2011
...A STRONG THUNDERSTORM WILL AFFECT GALLIA...JACKSON...NORTH CENTRAL
CABELL...NORTHERN LAWRENCE AND SOUTHERN MASON COUNTIES...
AT 1053 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST
OF GALLIPOLIS...MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3911 8280 3920 8277 3920 8273 3868 8191
3861 8206 3859 8206 3850 8223 3871 8271
3875 8270 3876 8267 3884 8266 3885 8277
3894 8276 3895 8281
26SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1121 PM EDT SAT JUN 4 2011
OHZ076-WVZ010-050345-
PLEASANTS WV-WASHINGTON OH-
1121 PM EDT SAT JUN 4 2011
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WASHINGTON AND
PLEASANTS COUNTIES...
AT 1116 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 15 MILES NORTHEAST
OF BEVERLY...MOVING SOUTHEAST AT 25 MPH.
THIS STORM WILL PRODUCE SMALL HAIL. VERY HEAVY RAIN WILL FALL FROM
THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE LIGHTNING FROM
THIS STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR LOWER SALEM AROUND 1130 PM AND NEWPORT AROUND
1145 PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-77 BETWEEN MILE MARKERS
11 AND 17 IN OHIO.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3965 8147 3960 8134 3960 8129 3961 8127
3958 8126 3958 8116 3950 8109 3946 8110
3946 8105 3943 8102 3940 8102 3930 8125
3959 8149
10SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1128 PM EDT SAT JUN 4 2011
WVZ019-020-028>030-038-050415-
BRAXTON WV-DODDRIDGE WV-GILMER WV-LEWIS WV-RITCHIE WV-WEBSTER WV-
1128 PM EDT SAT JUN 4 2011
...STRONG THUNDERSTORMS WILL AFFECT GILMER...NORTH CENTRAL WEBSTER...
NORTHERN BRAXTON...RITCHIE...SOUTHERN DODDRIDGE AND WESTERN LEWIS
COUNTIES...
AT 1121 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM
HARRISVILLE TO 14 MILES EAST OF HARRISVILLE TO 8 MILES EAST OF
GLENVILLE...MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR SAND RUN...AND AUBURN AROUND 1135 PM...
SMITHVILLE...TROY...AND COXS MILLS AROUND 1140 PM...WALKERSVILLE...
NEWBERNE...LINN...AND BURNT HOUSE AROUND 1145 PM AND IRELAND AROUND
1150 PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
68 AND 96.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3922 8064 3899 8043 3842 8038 3867 8048
3878 8093 3892 8102 3893 8100 3901 8104
3901 8107 3929 8123
10SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1135 PM EDT SAT JUN 4 2011
OHZ067-076-050415-
MORGAN OH-WASHINGTON OH-
1135 PM EDT SAT JUN 4 2011
...A STRONG THUNDERSTORM WILL AFFECT MORGAN AND WESTERN WASHINGTON
COUNTIES...
AT 1130 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF
MCCONNELSVILLE...MOVING SOUTHEAST AT 35 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR HACKNEY AROUND 1145 PM...BEVERLY AROUND 1155
PM...LOWELL AROUND 1205 AM AND DEVOLA AROUND 1215 AM.
THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-77 BETWEEN MILE MARKERS
1 AND 12 IN OHIO.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3976 8174 3969 8163 3967 8164 3966 8158
3959 8158 3959 8148 3950 8133 3941 8143
3940 8147 3935 8154 3967 8197 3977 8185
10SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1220 AM EDT SUN JUN 5 2011
WVZ028-038-050500-
BRAXTON WV-WEBSTER WV-
1220 AM EDT SUN JUN 5 2011
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BRAXTON AND WESTERN
WEBSTER COUNTIES...
AT 1216 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES EAST OF
SUTTON...MOVING SOUTH AT 25 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR CENTRALIA AROUND 1230 AM...DIANA AROUND 1240
AM...ERBACON AROUND 1245 AM...BOGGS AROUND 1255 AM AND UPPER GLADE
AROUND 100 AM.
THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
65 AND 71.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3840 8034 3836 8062 3852 8066 3853 8065
3853 8066 3875 8072 3879 8049
10The Jackson,KY radar (KJKL), 104 km away, was scanning. The volume nearest the first event began at 04:38 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309292.